Every year on August 31st, we come together as a global community to observe International Overdose Awareness Day. We take this day to honor the lives lost to drug overdoses and raise awareness about the issue. Overdose Awareness Day occurs before the first day of Recovery Awareness Month in September.
History Behind International Overdose Awareness Day
International Overdose Awareness Day began in Australia in 2001 under the direction of Sally Finn. At the time, Finn was working for the Salvation Army Crisis Center and was the manager of their safe needle program. Peter Streker and Sally Finn gave out thousands of awareness ribbons to raise awareness for overdose. Since its’ founding in 2001, over 40 countries have joined in observing International Overdose Awareness Day.
What is Addiction?
Addiction is a disease that affects the brain. It is complex and multifaceted. Addiction causes an individual to compulsively take a particular drug regardless of the consequences they suffer as a result of taking it. Addiction starts when a substance is introduced into the system. The person seeks the intoxication the substance caused the first time. Once a person begins to use the substance on a regular basis, their brain rewires. Cravings develop for the substance.
Cravings override rational thought and behavior. In addition, an individual experiences an extreme sense of urgency to consume the substance. Over time, they will develop a tolerance and need more of the substance to become intoxicated. As the tolerance increases, the danger for overdose also increases. This is because the amount of the drug needed to become intoxicated rises. The more they take, the higher their risk for overdose.
What Are the Signs of Addiction to Prescription Drugs?
The signs and symptoms of addiction vary depending on the substance. When it comes to prescription pain medications, are you taking the medication for longer than needed? This can be a complicated question for two reasons. First, pain is subjective. Second, need is also subjective. Someone may feel as though they need the medication even after they no longer do.
A Vicious Cycle with Prescription Pain Medication
A tolerance develops after continued use of a substance. The body gradually adjusts to the substance. You begin to feel its effects less and less as the tolerance grows. People suffering from addiction develop a tolerance to their substance of choice. A growing tolerance is a substantial contributor to overdose. People take more than they are used to in order to achieve intoxication. That leads to consuming more of the substance than their body can handle. Another major sign of addiction is feeling sick when you do not have the substance in your system. This may manifest as nausea or vomiting. It may cause aches and pain, similar to the flu. Also, it may cause lethargy, headaches, chills, or sweating.
Chemical Dependence and Addiction
Chemical dependence often causes depression. This is because the level of dopamine and serotonin in the brain are impacted by drug use. This causes a behavioral change in many people suffering from addiction. They no longer enjoy the things that they once loved, and withdraw from friends and family. The more isolated they become, the more their depression worsens. When depression worsens, people use drugs to feel better. It’s a vicious cycle.
Why Are People Becoming Addicted to Drugs?
The United States is currently facing an unprecedented drug problem. The rise in prescription pain medication use has caused an alarming rise in abuse. A short-term prescription for illness or injury can cause chemical dependence after only a few weeks. That dependence quickly progresses into an addiction that people are unable to overcome on their own. Many people turn to street drugs when they can no longer get a prescription. This has led to a rise in opioid and opiate use and overdoses nationwide.
What is the Opioid Epidemic?
Today’s opioid epidemic, or opioid crisis, was born in the 1990’s. In the 1990’s, doctors were encouraged to take pain more seriously with the development of “the fifth vital sign.” The fifth vital sign was a scale from one to ten that measured a patient’s pain level. If the patient experienced moderate to severe pain, doctors would prescribe pain medication. The intentions were good.
There were problems with this system. The scale was subjective, and it was impossible to know if the number given was accurate or honest. This led to a dramatic increase in the number of patients treated with opioids. There were other factors, too. A popular medical journal published a letter saying that chronic pain patients rarely became addicted. Pharmaceutical companies also reassured prescribers that they were low risk. The combination led to an increase in the use and abuse of pain medication.
What are the Signs of an Overdose?
An overdose occurs when too much of a substance is taken. The metabolism is unable to eliminate the substance fast enough to maintain vital organ function. The signs of an overdose are dependent on the drug taken. In general you will see some combination of vital functions affected. For example, shallow breathing and a weak pulse are signs of central nervous system depression. Central nervous system depression can lead to coma or respiratory arrest. Slow and shallow breathing or a weak pulse can become deadly. Further, loss of consciousness is a serious sign of overdose. Loss of consciousness can be the result of trauma to the brain. It is also a sign that the brain is not functioning properly. Overdose can cause heart arrhythmia and tachycardia. In a worst-case scenario, this can cause sudden cardiac arrest.
Vomiting is a sign that the body is trying to rid itself of toxins. Many people don’t consider how dangerous vomiting can be. People who lose consciousness can vomit. If they are not laying on their side, the vomit can get stuck in their airway. Choking on vomit has caused many overdose deaths.
What Can I Do to Prevent an Overdose?
There is only one safe way to prevent an overdose from opioids and opiates. Naloxone is a medication that helps to reverse an overdose. Naloxone is an opioid antagonist, which means that it binds to opioid receptors in the brain. This stops opioids from binding with the receptors. It works on people who already show signs of overdose. In many cases, but not all, Naloxone is an effective way to prevent overdose.
How Do I Help Someone Who is Addicted to Drugs?
Every person struggling with addiction is different. Addiction is a disease that distorts perception. It causes overwhelming feelings of shame, mistrust, and fear. Discussing substance abuse with someone suffering from addiction can be very difficult. It will likely be met with resistance and defensiveness. But don’t let that stop you. It may take 100 conversations before they really hear you. The biggest thing you can do on your own to help someone suffering from addiction is to get educated. Try visiting an Al-Anon or Nar-Anon meeting to hear what other people in your position have tried. You can also try visiting a counselor. They may be able to help you develop some ways to approach a conversation. It may be beneficial to do group counseling.
In addition, take them to an AA or NA meeting. It may help them to hear stories from other people who have walked in their shoes. You never know whose story may resonate with them and inspire them to change. It may simply offer them hope that life after addiction is possible and can be fulfilling. Even if they aren’t ready yet, becoming comfortable in a recovery environment could reduce some of the fear associated with getting help.
Further, call a professional addiction specialist. Talk to rehabilitation centers about their program. Find treatment centers that take their insurance, and learn about different treatment options. That way, when they are ready, it will be an easier transition. Some treatment centers have a waitlist, so it is good to look into this step in advance.
Share Your Story
Sadly, many of us have lost loved ones to a drug overdose. I have experienced the utter shock and grief caused by overdose first hand. A dear friend of mine overdosed on prescription pain medicine. He was awaiting a corrective surgery to treat the source of his chronic pain. The surgery was less than a month away. His pain was legitimate, his addiction was understandable, and his death was unbearable for everyone who loved him. He was one of the funniest people I have ever met. So funny that he would captivate an entire room and leave people gasping for air through fits of laughter. He had the biggest heart and took care of everyone. I am so grateful that he was part of my life. I remember him and smile, so thankful for the memories. Truly, I am better for having known him. This post is dedicated to him.
All in all, eight people who have been part of my life in some way have passed away from drug overdoses. None of these people was using drugs or pain medicine when I knew them. They were all wonderful people, who I remember fondly. They were loved dearly and were not selfish, bad, or weak.
For each of them, a situation occurred that shifted the course of their lives. It set off a chain of events and eventually they succumbed to their addiction. I still get Facebook updates for their birthdays every year. It breaks my heart. I share this so that people may get a sense of how serious and pervasive this issue has become. Know that these were people of all ages and backgrounds. It can truly happen to anyone.
Wear Red for Drug Abuse Awareness
Red is the color of drug abuse awareness. Wear one in honor of someone’s success over addition and to remind others of the consequences of both prescription and recreational drug use and abuse.